Hormonal Contraception, and how it screwed up my head*

*Okay, I’m going to put a big disclaimer here : I don’t know that anything listed herein is for certain. What lies beyond is speculation. Terrifying speculation.

For almost all my adult life, I’ve been on hormonal contraception of one form or another – mostly the Progesterone-Only Pill (POP), also known as the mini-pill. And wow, isn’t hormonal contraception great? Not only can you not get pregnant, but the one I was on stopped my periods completely. No periods, ever. Imagine. It was like a whole new kind of freedom. It was wonderful.

Then, of course, my partner passed away, and I thought I may as well stop taking the POP – no need to fill my body with drugs that I didn’t need, and it’d be interesting to see what my hormonal baseline was like now I was beyond puberty.

‘Robust’ was one word used a lot to describe the new me. ‘Strong’, ‘Fierce’, ‘No longer a snivelling little woodland creature’ – it went on and on, and was largely positive (though my newfound fierceness did cause some issues).

I did notice a change in myself too – I was indeed a lot bolder, a lot bouncier, and had more energy. A lot of it angry energy at times, but still energy. Oh, and my sex drive increased (it was never low, but it still increased….which could be good or bad, depending on how you look at it)

Three months on, and I was starting to have second thoughts. I started dating again, and didn’t want to risk becoming pregnant. I also was getting annoyed by having periods – they’re really inconvenient things after all. So I went back on the pill.

I was fine for about four days. On the fourth day, a Tuesday, I set off after meeting a friend in the evening, and just felt low. Lower than I have in ages. I wondered why the friend had seemed so eager to get me out of the door. I wondered what I was going to do with the rest of my evening, as it was still before my bedtime. My thoughts swirled, and I cried. I got home and drank a lot. Luckily another friend was willing to be phoned up and stopped me from doing anything stupid, though at one point they had to tell me to put away a knife I was playing with – which is pretty terrifying.

I woke up the next day feeling still pretty low, but put it down to the drink. The knife-cuts in my jeans reminded me how bloody foolish I’d been. I told myself that, by the next day, I’d be right as rain after my blip.

Except I wasn’t. It only got worse. Whenever I was by myself, I felt low again. Saying goodbye to someone felt awful, and travelling home was like a trudge towards misery.

By the Sunday, I was in tears pretty much constantly. A pit had opened in my stomach. I couldn’t find the enthusiasm to do anything by myself (hence the huge gap in posts here). I couldn’t eat, could barely sleep, and was seriously considering suicide. At least once a day by then, I was crying and shaking and feeling sick. Everything felt hopeless, and I felt worthless.

I confided in my father, who called me stupid for going back on the pill, as to him, it seemed like the obvious culprit. I decided to come off it straight away, just in case he was right.

I’ve now been off the pill for almost two weeks. I was only on it for about ten days. I started to perk back up around a week off it. I suddenly had energy again, I wasn’t crying every day, and I made it through my first day without dropping into a pit of despair at all. Since then I’ve had minor low points, but usually in response to stimuli, not for no reason. I’m hoping I will be on the mend more, and should be over this large blip very soon.

Like I said at the start, I can’t say for certain that the pill caused this. It does, however, seem too coincidental. There are other factors in my life at the moment which could well be causing it, but I honestly think I wouldn’t have responded so badly to things if I wasn’t on that medication. I don’t even want to try again just to see whether I was right or not, as honestly the low moods were too terrifying to even risk again.

I don’t know if the side effects of low mood would wear off in time, but I’d been on the pill for about 4 years by the time I stopped, and people still reckoned I improved. That suggests that it was still affecting me, 4 years in.

I don’t know where I’m really going with this post. I wanted to just write down my experiences. I guess, if you’re on the pill and feeling low, it might be worth seeing if you feel better off it. I’d love to hear if anyone else has had bad effects from hormonal contraception – I’m starting to suspect it’s more common than I thought.

Time to invest in sanitary towels and condoms, unfortunately… but hey, if I’m less likely to kill myself, that’s probably a fair trade-off.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s